Kava hepatic toxicity. (Clinical Capsules).
Eight weeks after starting use of the supplement, a previously healthy 45-year-old U.S. woman had nausen and weakness. She took rabeprazole for 4 days after it was prescribed initially for acid reflux symptoms, and quit the supplement. Several days later, hospitalization for jaundice and hepatitis prompted a liver biopsy that identified subfulminant hepatic necrosis (MMWR 51:1065-67, 2002).
A previously healthy 14-year-old U.S. girl had nausea, vomiting , decreased appetite, weight loss, and fatigue at the end of 4 months of intermittent kava use. She developed scleral icterus and acute hepatitis 1 week later. She had markedly abnormal liver-function test and active fulminant hepatitis with extensive centrilobular necrosis. Eight patients in Europe reported similar symptoms after taking kava-containing supplements for from 8 weeks to 12 months; all developed fulminant hepatic failure and later underwent liver transplantation.
|Printer friendly Cite/link Email Feedback|
|Publication:||Internal Medicine News|
|Article Type:||Brief Article|
|Date:||Jan 1, 2003|
|Previous Article:||Flexible sigmoidoscopy risks. (Clinical Capsules).|
|Next Article:||Liver disease in cystic fibrosis. (Clinical Capsules).|